Purpose of review
Weight gain and obesity among people living with HIV (PLWH) is a serious problem that occurs often after initiation of antiretroviral therapy but may be worse with integrase strand transfer inhibitors (INSTIs). This article comprehensively reviews available data and summarizes our current understanding of the topic.
Recent studies support the concept that weight gain and treatment emergent obesity are worse with INSTI-based regimens, particularly dolutegravir. Women and nonwhites appear to be the most at risk, and the accompanying nucleoside reverse transcriptase inhibitor may play a role. Lipohypertrophy, an abnormal accumulation of visceral fat and/or ectopic fat depots, continues to be a problem among PLWH, but the role of INSTIs is inconsistent. The pathogenesis of weight gain and changes in body composition in HIV, especially with INSTIs, is poorly understood but may lead to serious comorbidities, such as cardiovascular disease and diabetes.
Although INSTI-based regimens are highly efficacious for viral suppression, they appear to cause more weight gain and treatment emergent obesity than non-INSTI-based regimens and may increase the risk of weight-related comorbidities. More studies are needed to understand the pathogenesis of weight gain with INSTIs in PLWH, in order to prevent this serious complication.